Hail, Dewey
- When
- April 30, 2:45 PM CST
- Where
- Dewey County, 0.45 mi WNW of Fay
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.812, -98.668
MPing report.
A rather nebulous upper air pattern existed across the Southern Plains on the 30th, with 30-40 knots of quasi-zonal flow at 500 mb. However, plentiful solar insolation/surface heating in the vicinity of a dryline fostered widely scattered thunderstorm development by the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A rather nebulous upper air pattern existed across the Southern Plains on the 30th, with 30-40 knots of quasi-zonal flow at 500 mb. However, plentiful solar insolation/surface heating in the vicinity of a dryline fostered widely scattered thunderstorm development by the late afternoon. Strong instability and sufficient organizing wind shear lead to a few of these storms displaying supercellular characteristics and producing reports of large hail initially, owing to steep lapse rates and weak low-level shear (among other factors already mentioned). By the mid-evening, as low-level shear and storm-scale interactions began to increase, a few tornadoes occurred across portions of south-central into southwest Oklahoma. The most significant of these was an EF-1 tornado near the community of Hollister (Tillman County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 30, 2:02 PM CST, 43 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
302 PM CDT Tue Apr 30 2024
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Wednesday night)
Issued at 300 PM CDT Tue Apr 30 2024
Daytime heating this afternoon will support the chance for isolated
to widely scattered thunderstorms along a diffuse dryline as
convective inhibition weakens across western Oklahoma. Effective
bulk shear will be modest (~35 knots) for supercells. The expected
hazards will be damaging wind gusts and hail; however, if any
supercell can sustain themselves into the evening, there will be a
short window of opportunity for a low tornado threat as the low-
level jet strengthens with an attendant increase in low-level
storm relative helicity. Thunderstorms should weaken with the loss
of daytime heating as convective inhibition strengthens.
Additional thunderstorms are expected to develop across Kansas in
association with a cold front, which will likely move southward into
north central Oklahoma tonight. Warm air advection associated
with a low-level jet may result in continued development in this
zone. Given the heavy rainfall they experienced with the last
event, we opted to issue a Flood Watch for north central Oklahoma.
For tomorrow, the uncertainty is on how far southwest the outflow
boundary from the morning thunderstorms will progress. This
boundary may serve as a focus for redevelopment tomorrow
afternoon. Another scenario is that convection may continue to
move to the southwest through the day and never fully dissipate.
In addition, the dryline should retreat farther to the west, into
the Texas and Oklahoma panhandles. Both of these boundaries (and
any associated intersection) will result in a chance for
thunderstorms tomorrow afternoon. Strong to severe thunderstorms
will be possible.
Tomorrow night, there is evidence that any ongoing thunderstorms
may consolidate into one or two complexes that will move across
the area.
Mahale
&&
.LONG TERM...
(Thursday through next Monday)
Issued at 300 PM CDT Tue Apr 30 2024
There remains uncertainty on where the cold front will be
Thursday as it will depend on what happens Wednesday night. The
cold front will likely get another southward push on Thursday with
another chance of showers and thunderstorms.
The aforementioned cold front will likely lift back to the north
on Friday with persistent southwest flow into the upcoming
weekend. As a result, there will be continued periods of showers
and thunderstorms. Flooding will likely become a hazard in some
locations given the recent rainfall across the area.
Mahale
&&
.AVIATION...
(18Z TAFS)
Issued at 1218 PM CDT Tue Apr 30 2024
VFR and MVFR ceilings are expected this TAF period. A frontal
boundary is expected to move into parts of northern OK overnight
which will cause winds in this area to shift towards the E and NE.
Isolated/widely scattered storms are possible late
afternoon/evening but chances too low for any particular TAF
sites. However, current thoughts are highest chances would be
SW OK/western north TX and in N OK. More widespread storms will be
possible overnight into Wednesday morning in north
central/northern OK with the boundary.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 63 79 64 78 / 30 50 40 80
Hobart OK 62 82 61 81 / 20 40 50 40
Wichita Falls TX 65 82 64 83 / 50 30 60 50
Gage OK 58 87 58 79 / 20 40 40 20
Ponca City OK 61 80 65 77 / 80 50 50 90
Durant OK 65 83 65 79 / 20 30 60 80
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch from 9 PM CDT this evening through Wednesday morning
for OKZ007-008-012-013.
TX...None.
&&
SHORT TERM...10
LONG TERM....10
AVIATION...25Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 313 AM CDT Tue Apr 30 2024 OKZ004>048-050>052-TXZ083>090-010815- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 313 AM CDT Tue Apr 30 2024 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... Isolated to widely scattered thunderstorms are possible this afternoon and evening across northern and western Oklahoma and western north Texas. A few could become strong to severe with hail up to the size of quarters and wind gusts up to 60 mph possible. .Heavy rainfall... Heavy rainfall could lead to localized flooding this evening and overnight across northern Oklahoma. .Fire Weather... Elevated to near critical fire weather conditions are possible over a small portion of northwest Oklahoma this afternoon due to warm temperatures, breezy southwest winds, and low RH values as the dryline advances across the area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... Thunderstorm chances increase Wednesday and Thursday with severe weather possible both days. Thunderstorms are also possible Friday and over the weekend. .Heavy rainfall... Repeated rounds of thunderstorms with heavy rainfall could lead to localized flooding in some areas Wednesday and Thursday and again this weekend. .Fire Weather... Elevated fire weather conditions are possible on Wednesday across far northwestern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
Special Weather Statement
National Weather Service Norman OK
301 PM CDT Tue Apr 30 2024
OKZ016-302030-
Custer OK-
301 PM CDT Tue Apr 30 2024
...A strong thunderstorm will impact portions of eastern Custer
County through 330 PM CDT...
At 301 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arapaho, moving northeast at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clinton, Thomas, Arapaho, and Custer City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3557 9908 3581 9886 3581 9878 3568 9863
3564 9863 3546 9894 3547 9896
TIME...MOT...LOC 2001Z 224DEG 23KT 3556 9897
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
319 PM CDT Tue Apr 30 2024
OKZ015>017-302030-
Dewey OK-Custer OK-Blaine OK-
319 PM CDT Tue Apr 30 2024
...A strong thunderstorm will impact portions of northeastern Custer,
west central Blaine and southeastern Dewey Counties through 330 PM
CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm near
Thomas, moving northeast at 25 mph.
HAZARD...Wind gusts of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomas, Oakwood, and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3566 9874 3575 9890 3602 9872 3582 9844
TIME...MOT...LOC 2018Z 225DEG 23KT 3578 9873
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
JTSpecial Weather Statement
National Weather Service Norman OK
335 PM CDT Tue Apr 30 2024
OKZ015>017-302100-
Dewey OK-Custer OK-Blaine OK-
335 PM CDT Tue Apr 30 2024
...A strong thunderstorm will impact portions of northeastern Custer,
west central Blaine and southeastern Dewey Counties through 400 PM
CDT...
At 335 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles west of Fay, moving northeast at 15 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Thomas, Oakwood, Eagle City, and Fay.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3570 9869 3582 9885 3605 9872 3585 9846
TIME...MOT...LOC 2035Z 221DEG 15KT 3582 9874
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JTThe Vance AFB radar (KVNX), 114 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
41 hail, 10 thunderstorm wind, 5 tornado, 2 flash flood. Local standard time, as filed.
MPing report.
MPing report.
Relayed through Spotter Network.
MPing report.
Relayed image. Time is radar estimated.
Relayed image.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
MPing report.
The Cordell Tornado developed about a mile south of Cordell along County Road E1200 just west of US Highway 183. A couple of metal buildings were damaged along E1200 Road along with trees and power lines. Debris from these buildings were found about 300 yards north. The tornado moved north and northeast into Cordell near US-183 and Caddo Street and moving across the southern and eastern portions of Cordell causing roof damage for dozens of homes and a few businesses. The tornado dissipated soon after moving through a neighborhood on the northeast edge of Cordell.
Social media image with ruler measurement.
Digital caliper measurement. Time is radar estimated.
Digital caliper measurement. Time is radar estimated.
MPing report.
Relayed by emergency management.
A storm chaser reported a tornado east-southeast of Tipton. No damage is known to have occurred. Based on the storm chaser report and radar data, the tornado is estimated to have moved northwest from approximately 4 miles east-southeast of Tipton to approximately 2 miles east of Tipton.
A number of storm spotters and storm chasers observed a tornado estimated to be 3 miles south-southeast of Cooperton. With the location of the tornado relative to the storm, this tornado appeared to have been a landspout-type tornado. No damage was observed, but the rotation of the winds of the tornado were observed to be weak.
Phone call report.
MPing report.
MPing report.
MPing report.
Relayed image along with multiple additional confirmations.
Social media image. Multiple additional confirmations nearby in time/space.
MPing report.
Social media image showing a power pole snapped. Relayed by broadcast media. Time is radar estimated.
Medford (MEDF) Mesonet observation.
MPing report.
MPing report.
MPing report.
MPing report. Based on radar evidence, hailfall likely occurred prior (2020-2025 LST) to report time.
Sections of the roof of an airport hangar peeled back by thunderstorm wind. Time is radar estimated.
This tornado was first observed by a storm chaser at 932 pm CDT and likely formed near County Road E1830 just east of County Road N2320. Over the next 40 minutes, the tornado meandered slowly eastward along E1830 Road then turned northeast reaching near N2360 Road and E1820 Road. The tornado then turned and moved west-northwest along EW1820 Road finally dissipating near N2340 Road. The tornado occurred in a very rural area of Tillman County, although two farm homes were damaged near the easternmost point of the tornado path. A few barns were also damaged, otherwise the damage was primarily to trees and a few power poles.
Although the damage is rated as EF1, velocity data from the nearby KFDR radar gives strong indication that the tornado may have been much stronger than observed damage would indicate. The maximum observed rotational velocity from KFDR reached 114 knots.
Frederick Municipal Airport (KFDR) observation.
Five power poles blown down near the intersection of East County Road 1840 and Oklahoma State Highway 54. Relayed by emergency management. Time is radar estimated.
MPing report.
Social media report.
Thunderstorm wind damage to fences and trees, along with portions of a barn roof removed. Time is radar estimated.
Multiple law enforcement and emergency management confirmations of roadway flooding in and around the community of Cache. Event time is approximate.
A strong anticyclonic tornado developed between Loveland and Grandfield near the intersection of county roads E1890 and N2370 Roads. Trees were snapped near the beginning of the path, but no other damage was observed or accessible in this very rural area of Tillman County and the remainder of the path is estimated from differences in NDVI satellite imagery. As with the tornado northeast of Hollister, velocity data from nearby KFDR radar indicates that this tornado was likely stronger than the observed damage indicates with the rotational velocity observed from KFDR up to 71 knots.
MPing report.
Social media report. Hail size increased from golf ball to baseball size at this location between 2134-2138 LST.
MPing report.
Grandfield (GRA2) Mesonet observation.
Roadway flooding along Oklahoma State Highway 5, near the Tillman and Cotton County line. Relayed by emergency management. Event time is approximate.
Power poles blown down near the intersection of U.S. Highways 70 and 277. Relayed by emergency management. Time is radar estimated.
Grandfield (GRA2) Mesonet observation.
Ringling (RING) Mesonet observation.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2024Every state in 2024This day in weather historyThe tornado archive for Oklahoma, 2024Warnings in Oklahoma, April 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174143, 1174145, 1174150, 1174152, 1174153, 1174154, 1174156, 1174158, 1174159, 1174161, 1174162, 1174163, 1174164, 1174165, 1174167, 1174168, 1173848, 1175894, 1174169, 1174170, 1174171, 1174173, 1174175, 1173849, 1173850, 1174177, 1174178, 1174179, 1174180, 1174182, 1174183, 1174184, 1174454, 1175891, 1174455, 1174456, 1174457, 1174459, 1174460, 1174462, and more.